Pharmacology

 

 

 

 

1- Short Answer / Absolute Risk ReductionProvide an example of how you would communicate the absolute risk reduction of budesonide (with respect to use in this specific setting) in a manner that an intelligent non-expert would understand [e.g. assume you are explaining to a patient how effective the drug is] (maximum of 100 words). ——2- d an emergency call to the home of Robert, a 63 year old male with a documented history of compensated congestive heart failure (CHF), who you diagnose is currently suffering a myocardial infarction. You prepare to administer GTN to Robert in the form of a sublingual spray. GTN is a potent vasodilator that works by Choose…increasing guanylate cyclase mediated degradation of cGMPdecreasing guanylate cyclase mediated degradation of cGMPdecreasing guanylate cyclase mediated production of cGMPincreasing guanylate cyclase mediated production of cGMP in vascular endothelial smooth muscle. Prior to administering GTN, you ensure Robert has Choose…a shockable heart rhythma palpable JVPan adequate diastolic blood pressurean adequate systolic blood pressure and ask if he has taken any erectile dysfunction medication in the last 24hrs, to which Robert responds “the only medication he has taken in the last 24hrs is his regular Aspalgin”. On this basis you Choose…administer GTN and monitor Roberts respiratory rateadminister double the dose of GTN to Robertdo not administer GTN to Robertadminister GTN and monitor Roberts haemodynamics because Choose…Aspalgin will inhibit the metabolic activation of GTNGTN will reduce Roberts blood pressureAspalgin is a phosphdiesterase 5 inhibitorGTN will reduce Roberts respiratory drive , which may cause Robert to Choose…experience a drug interaction resulting in uncontrolled hypotensionbecome hemodynamically unstable and decompensateretain CO2 leading to respiratory failureexperience a drug interaction resulting in therapeutic failure of GTN .

 

Following a short stay in hospital, Robert is discharged with a number of new medications including an anti-platelet drug called prasugrel. It is common to use dual anti-platelet therapy for at least 6 months following a myocardial infarction in order to reduce the risk of a second myocardial infarction. For many years a combination of aspirin and clopidogrel has been used for this purpose. However, the use of a newer anti-platelet drug prasugrel in place of clopidogrel is now being considered.  Over 12 months, it is expected that prasugrel will cost $1385 more per person treated than clopidogrel. It is estimated that if prasugrel is used a person will have 13.325 QALYs on average, whereas if clopidogrel is used a person will have 13.300 QALYs on average. QALYs are a measure of life expectancy that has been adjusted for quality of life. What is the incremental cost-effectiveness ratio of prasugrel? (i.e. cost per QALY)Answer:
2- Ipilimumab is a new targeted therapy for metastatic melanoma and is also being considered for addition to Robert’s hospital’s formulary. It has been estimated that the incremental cost-effectiveness of ipilimumab is $100,000 per QALY. If there is only enough funding to add either prasugrel or ipilimumab to the formulary, which would you choose solely on the basis of cost-effectiveness? Explain your reasoning (maximum of 100 words).

—-3- Short Answer / Drug SelectivityBeta blockers are used in the treatment of multiple cardiovascular disorders and other conditions such as glaucoma.Question:Concisely explain how the selectivity of beta-blockers may impact on the potential for adverse effects of these drugs (maximum of 300 words).

—-

4- Short Answer / Drug InteractionsA novel allosteric modulator that activates the enzyme phosphodiesterase-5 is currently under development as a treatment for hypotension. Question:Discuss the theoretical molecular interactions and clinical consequences that would result from co-prescribing this drug to an individual currently being treated with an organic nitrate such isosorbide mononitrate and hypothesis a clinical situation where it would be appropriate to administer the new drug to an individual being treated with isosorbide mononitrate. (maximum 300 words)—-
5- Short Answer / Organophosphate ExposureGeoffrey is the proprietor of a restaurant in Victoria Square. In an attempt to eradicate a recent cockroach infestation he closes the restaurant for fumigation by an ‘unauthorised’ pest control agent. Geoffrey is advised not to enter the restaurant for 24 hours post fumigation. Geoffrey soon realises he has left the weeks takings in the restaurant safe and enters the restaurant 2 hours after the fumigation process. Ten minutes after entering the restaurant Geoffrey develops the following signs and symptoms: bradycardia, salivation, profuse sweating, watery eyes, blurred vision, wheezing and breathlessness, diarrhea, and skeletal muscle twitching and convulsions. Question:a). Identify the mechanism by which high-dose organophosphate’s cause toxicity in humans and briefly discuss how TWO of Geoffrey’s symptoms are linked to the pharmacological properties of organophosphates. (Maximum 250 words)